Iowa, 2010

Flood in Iowa, August 11 to 18, 2010

August 11 to 18, 2010 · NWS DVN · 1 event in 1 county or zone

5 feet on August 11th around 3 pm CDT. 8 feet around 7 pm CDT August 12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of August resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet on August 11th around 3 pm CDT. It crested around 15.8 feet around 7 pm CDT August 12. After falling below 15.5 feet for about 40 hours, it rose back above it and had a secondary crest around 16.4 feet around 1 am CDT August 18. It fell below the moderate flood stage level around 1150 pm CDT August 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 1:51 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 11, 1:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT WED AUG 11 2010

.SYNOPSIS...
SUBSIDENCE OCCURRING TODAY BEHIND TROUGH THAT MOVED THROUGH LAST
NIGHT. WATER VAPOR LOOPS SHOW GOOD DRYING ALOFT HAS SPREAD ACROSS
MUCH OF THE MIDWEST BUT CAPPING INVERSION KEEPING LOW LEVEL MOISTURE
TRAPPED. WATER VAPOR ALSO SHOWS THERE IS A NARROW RIBBON OF SOMEWHAT
MORE MOIST AIR ACROSS OUR SE CWA WHERE AN ISOLATED STORM OR TWO
COULD YET DEVELOP THIS AFTERNOON AND EVENING. ..HAASE..

&&

.SHORT TERM...TONIGHT AND THURSDAY...
HEADLINES...HAVE ISSUED AN EXCESSIVE HEAT WARNING FOR COUNTIES FROM
NEAR HIGHWAY 30 SOUTHWARD. NORTH OF HIGHWAY 30 WILL NOW BE IN A HEAT
ADVISORY. HEADLINES WILL LAST ALL THE WAY INTO EARLY FRIDAY EVENING.
THE WARNING IS ISSUED BASED ON EXPECTED 48 HOURS OR MORE OF HEAT
INDICIES OF AT LEAST 105 IN THE AFTERNOON AND AT LEAST 75 AT NIGHT.
THIS SHOULD BE REACHED BASED ON NO THUNDERSTORMS TO COOL US OFF THIS
TIME.

AFTER THIS EVENING REALLY DO NOT SEE A TRIGGER FOR THUNDERSTORMS
TONIGHT AND ALSO ON THURSDAY FOR THAT MATTER...WITH DRY AIR ALOFT
AND CAP IN PLACE. SHOULD BE ABLE TO GET SOME MUCH NEEDED SLEEP
TONIGHT AFTER 3 NIGHTS IN A ROW OF STORMS.

ATTENTION SHIFTS TO THE HEAT AND HUMIDITY AT LEAST THROUGH THURSDAY.
DEWPOINTS HAVE BEEN CREEPING BACK UP INTO THE LOWER TO MID 70S THIS
AFTERNOON AND WITHOUT ANY STORMS TO DROP THE TEMPS DOWN...MIN TEMPS
TONIGHT SHOULD HOLD IN THE LOWER TO MID 70S. POTENTIAL FOR AREAS OF
DENSE FOG TONIGHT WITH WEAK HIGH PRESSURE OVERHEAD...CALM WINDS AND
CLEAR SKIES. WITH THE GROUND WET FROM RECENT RAINS AREAS OF DENSE
FOG ARE EXPECTED LATE TONIGHT INTO EARLY THURSDAY. LATER SHIFTS CAN
MONITOR FOR POSSIBLE DENSE FOG ADVISORY HEADLINE. WHATEVER FOG FORMS
SHOULD DISSIPATE BY 8 OR 9 AM ESPECIALLY GIVEN THE FACT THERE WILL
BE CLEAR SKIES AS MENTIONED.

THURSDAY...WITH A SUNNY DAY MAX TEMPS SHOULD SOAR INTO THE LOWER TO
MID 90S WITH DEWS IN THE MID TO UPPER 70S. THIS WILL CREATE HEAT
INDICIES RANGING FROM AROUND 100 ALONG HIGHWAY 20 TO AROUND 105
ALONG I-80 TO 110 FARTHER SOUTH. ..HAASE..

.LONG TERM...THURDAY NIGHT THROUGH NEXT WEDNESDAY...
THE HEAT WARNING CONDITIONS WILL PERSIST THROUGH FRIDAY...AS WE
REMAIN EAST OF THE THUNDERSTORM THREAT FOR THE MOST PART...AND RIGHT
IN THE HEART OF THE HOT AIR AND MOISTURE CONVERGENCE AT LOW LEVELS.
THIS SHOULD RESULT IN LOWS ONLY REACHING THE MID TO POSSIBLY UPPER
70S THURSDAY NIGHT...WITH DEWPOINTS REMAINING IN THE LOWER TO MID
70S THROUGH THE NIGHT. AN MCS MAY CLIP THE FAR NORTHWEST CORNER
TOWARDS DAWN...BUT A GREATER LIKELIHOOD WILL BE THAT IT REMAINS JUST
NORTHWEST OF THE CWA.

FRIDAY CONTINUES TO OFFER BOTH HEAT AND POTENTIAL SEVERE POTENTIAL.
THE MCS TO THE NORTH MAY ENTER THE CWA...OR SEND AN OUTFLOW BOUNDARY
SOUTH. EITHER WAY...SOME SORT OF EAST TO WEST BOUNDARY IS LIKELY
OVER THE CWA FRIDAY AFTERNOON. THIS WILL LIKELY ENHANCE LOW LEVEL
CONVERGENCE AND SHEAR...AND IF THUNDERSTORMS CAN FORM THROUGH THE
CAP...WE WILL SEE A SEVERE WEATHER THREAT DURING THE AFTERNOON.
OTHERWISE...THE MAIN COLD FRONTAL MCS SHOULD ROLL EAST FRIDAY NIGHT
AND SATURDAY MORNING. THIS CARRIES A HEAVY RAIN THREAT OF 1 TO 2
INCHES...BUT SHOULD BE LESS PRONE TO EXCESSIVE AMOUNTS DUE TO A
PROGRESSIVE NATURE OF THE MCS.

BY SATURDAY AFTERNOON...VERY DRY AIR SHOULD MOVE IN FROM THE
NORTH...AND GENUINE COLD ADVECTION SHOULD ARRIVE DURING THE NIGHT.
THIS COOLER AIR MASS UNDER A LARGE UPPER LOW SHOULD DOMINATE THE
WEATHER THROUGH MONDAY...WITH REMARKABLY PLEASANT CONDITIONS. HIGHS
AROUND 80 WITH LOWS IN THE UPPER 50S TO AROUND 60 CAN BE EXPECTED
SUNDAY THROUGH WEDNESDAY. A CLIPPER TYPE WAVE MAY DROP SOUTH TOWARDS
TUESDAY AS SEEN IN THE GFS AND ECMWF MODELS...AND LOW POPS FOR
SHOWER AND THUNDERSTORMS ARE FORECAST IN OUR GRIDS. THIS NEXT WAVE
MAY OFFER A RE ENFORCING SHOT OF COOLER AIR FOR WEDNESDAY.
..ERVIN..

&&

.AVIATION...
VFR CONDS THROUGH THURSDAY...EXCEPT MVFR/IFR IN BR/FG 10-14Z TONIGHT.
WEST WINDS AROUND 10 KNOTS OR LESS THE REMAINDER OF THIS AFTERNOON.
THEN LIGHT TO CALM WINDS TONIGHT...AND SOUTHWEST TO SOUTH LESS THAN
10 KNOTS THURSDAY. ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR BENTON-BUCHANAN-CLINTON-
     DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR CEDAR-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR BUREAU-CARROLL-JO
     DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR CLARK-SCOTLAND.

&&

HAASE/ERVIN
Hazardous weather outlook, Aug 11, 9:08 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 AM CDT WED AUG 11 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121515-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1008 AM CDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY OCCUR MAINLY EAST OF THE MISSISSIPPI RIVER
THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

LOCATIONS SOUTH OF I-80 WILL EXPERIENCE POTENTIALLY DANGEROUS HEAT
INDEX TEMPERATURES OF 100 TO OVER 105 DEGREES THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL PERSIST THURSDAY AND FRIDAY WITH
HEAT INDICES AT LEAST 100 TO 105 DEGREES...MAINLY NEAR AND SOUTH
OF THE INTERSTATE 80 CORRIDOR.

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME FRIDAY AFTERNOON OR
FRIDAY NIGHT AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION.
EARLY INDICATIONS SUGGEST THAT IF INDEED THIS FRONT INITIATES
STORMS BY FRIDAY AFTERNOON OR EARLY EVENING IN OR NEAR THE OUTLOOK
AREA...THERE WILL BE A GOOD CHANCE THAT SOME OF THEM WILL BE
SEVERE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA...ESPECIALLY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
August 11, 2:00 PM CST to August 18, 10:50 PM CST
Where
Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.863, -92.298

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257286.